Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 24, NWS Birmingham, AL

February 22, 2005Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 22, 2005, 3:50 PM CST for Chilton County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 3:50 PM CST (21:50 UTC)
Expired
Feb 22, 2005, 4:30 PM CST
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 222150
SVRBMX
ALC021-222230-
/O.NEW.KBMX.SV.W.0024.050222T2150Z-050222T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILTON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF CLANTON

* UNTIL 430 PM CST

* AT 347 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR THORSBY...OR ABOUT 6 MILES WEST OF
  CLANTON...AND MOVING EAST AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3277 8683 3280 8684 3295 8680 3291 8651
      3288 8650 3286 8646 3283 8647 3276 8639
      3275 8642 3271 8642 3271 8661

$$

JD
1 follow-up statement
000 
WWUS54 KBMX 222218
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CST TUE FEB 22 2005

ALC021-222230-
/O.CON.KBMX.SV.W.0024.000000T0000Z-050222T2230Z/
CHILTON AL-
418 PM CST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CST FOR
CENTRAL CHILTON COUNTY...

AT 412 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
CLANTON...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INGRAM
AND VERBENA.

HAIL UP TO THREE QUARTERS OF AN INCHES IN DIAMETER HAS BEEN REPORTED 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3277 8683 3280 8684 3295 8680 3291 8651
      3288 8650 3286 8646 3283 8647 3276 8639
      3275 8642 3271 8642 3271 8661

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:15 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 22, 3:15 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CST TUE FEB 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
MAIN SHORT TERM CONCERN WILL BE RAIN CHANCES OVER THE NEXT 48
HOURS.

AT 3PM...ISOLATED STORMS, SOME STRONG TO SEVERE, HAVE BEGUN TO
FIRE ACROSS EAST AND CENTRAL ALABAMA.  THE MAIN THREAT THIS
AFTERNOON AND TONIGHT WILL BE HAIL.  THESE STORMS ARE FIRING
ALONG THE MUCH ADVERTISED QUASI-STATIONARY BOUNDARY WHICH HAS
BEEN MEANDERING BETWEEN KEET AND KMGM ALL DAY.

FOR TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF COVERAGE.
HOWEVER...DO EXPECT THIS SAME TREND OF AFTERNOON STORMS TO
CONTINUE THROUGH THE EVENING HOURS.  CLOUDS SHOULD BEGIN TO
INCREASE TONIGHT AND PATCHY DENSE FOG IS POSSIBLE ESPECIALLY SOUTH
OF THE BOUNDARY.

WEDNESDAY...THE BOUNDARY SHOULD BEGIN TO MOVE NORTHWARD ALLOWING A
COMPLEX OF SHOWERS AND THUNDERSTORMS TO SPREAD EAST.  THE MAIN
ACTION SHOULD BE LATE AFTERNOON AND LAST THROUGH THE EVENING AND
OVERNIGHT HOURS.  ALTHOUGH IT SEEMS THAT THE GFS IS EXPERIENCING
SOME CONVECTIVE FEEDBACK PROBLEMS...THE NAM/UKMET/GEM ALL AGREE
THAT A COMPLEX OF THUNDERSTORMS WILL INVADE THE AREA WEDNESDAY
EVENING AND NIGHT.  THE NGM IS THE ONLY OUTLIER MODEL SO DECIDED
TO DISCOUNT IT.  SO FEEL PRETTY CONFIDENT ABOUT CATEGORICAL POPS FOR
THE AREA.

COLD FRONT SHOULD PUSH THROUGH MOST THE AREA ON THURSDAY BRINGING
COOLER AND DRIER AIR TO THE AREA.  DECIDED TO KEEP A SLIGHT CHANCE
OF POPS OVER THE SOUTHEAST SECTIONS OF THE AREA AS MOISTURE WILL
HANG AROUND UNTIL SURFACE HIGH PRESSURE BUILDS INTO THE AREA.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...UPPER LEVEL PATTERN
CHANGES SIGNIFICANTLY ACROSS THE AREA AS AN UPPER LEVEL RIDGE WILL
RESIDE OVER THE WEST AND A TROUGH OVER THE EAST.  A CUT-OFF UPPER
LOW ACROSS THE SOUTHWEST U.S. WILL SLOWLY PROGRESS EASTWARD
AND BE THE NEXT WEATHER MAKER IN THE EXTENDED.

WET WEATHER WILL FINALLY BE OUT OF THE AREA THIS WEEKEND AS THE
ACTIVE WEATHER PATTERN SHIFTS TO OUR SOUTH.  TEMPERATURES WILL
BEGIN TO MODERATE TO MORE TYPICAL SEASONAL AVERAGES THIS WEEKEND.

BY THE START OF THE WORK WEEK...AS THE CUT OFF LOW MOVES EAST
MOISTURE WILL RETURN TO THE AREA.  RAIN CHANCES WILL BEGIN TO
INCREASE MONDAY AND TUESDAY UNTIL ANOTHER COLD FRONT PUSHES
THROUGH THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     44  62  42  53 /   0  70 100  50
ANNISTON    48  65  46  55 /  10  80 100  50
BIRMINGHAM  48  62  47  55 /   0 100 100  50
TUSCALOOSA  50  63  48  55 /  20 100  70  50
CALERA      50  63  48  55 /  20 100 100  50
AUBURN      50  67  48  58 /  30  90 100  60
MONTGOMERY  54  69  52  60 /  30 100 100  60
TROY        56  70  54  61 /  30  90 100  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KH/99
Hazardous weather outlook, Feb 22, 1:28 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CST TUE FEB 22 2005

ALZ011>015-017>050-231330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
128 PM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

A QUASI-STATIONARY FRONT WILL REMAIN DRAPED ACROSS CENTRAL ALABAMA
THIS AFTERNOON...ROUGHLY ALONG INTERSTATE 20 FROM TUSCALOOSA TO
ANNISTON.  A FEW STRONG STORMS ARE POSSIBLE CLOSE TO THIS BOUNDARY
THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE
HAIL UP TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THE QUASI-STATIONARY FRONT CONTINUES TO MEANDER ACROSS CENTRAL
ALABAMA ON WEDNESDAY. A FEW STRONG STORMS ARE POSSIBLE SOUTH OF A
LINE FROM LINDEN TO MONTGOMERY TO EUFAULA.

...SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING...
MAINLY ALONG AND SOUTH OF INTERSTATE 20.

In the hours before

Local storm report, Feb 22, 2:53 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             5 SW NEW SITE           32.98N 85.84W
02/22/2005  0.88 INCH        TALLAPOOSA         AL   EMERGENCY MNGR

            HIWAY 22E

&&

10.5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:05 PM CSTSevere Thunderstorm WarningBMXWinston40 min
Feb 21, 7:48 PM CSTSevere Thunderstorm WarningBMXBlount42 min
Feb 21, 8:22 PM CSTSevere Thunderstorm WarningBMXCalhoun38 min
Feb 21, 8:27 PM CSTSevere Thunderstorm WarningBMXClay33 min
Feb 21, 8:44 PM CSTSevere Thunderstorm WarningBMXCleburne61 min
Feb 21, 8:53 PM CSTSevere Thunderstorm WarningBMXRandolph37 min
Feb 21, 8:55 PM CSTSevere Thunderstorm WarningBMXPerry50 min
Feb 21, 8:59 PM CSTSevere Thunderstorm WarningBMXTallapoosa31 min
Feb 21, 9:02 PM CSTSevere Thunderstorm WarningBMXChambers58 min
Feb 21, 9:10 PM CSTSevere Thunderstorm WarningBMXTalladega35 min
Feb 21, 9:20 PM CSTSevere Thunderstorm WarningBMXBibb25 min
Feb 21, 9:24 PM CSTSevere Thunderstorm WarningBMXCoosa66 min
Feb 21, 9:27 PM CSTSevere Thunderstorm WarningBMXClay48 min
Feb 21, 9:29 PM CSTSevere Thunderstorm WarningBMXRandolph46 min
Feb 21, 9:38 PM CSTSevere Thunderstorm WarningBMXTallapoosa52 min
Feb 21, 10:11 PM CSTSevere Thunderstorm WarningBMXRandolph34 min
Feb 21, 10:12 PM CSTSevere Thunderstorm WarningBMXClay33 min
Feb 21, 10:19 PM CSTSevere Thunderstorm WarningBMXChambers56 min
Feb 21, 11:15 PM CSTSevere Thunderstorm WarningBMXChambers45 min
Feb 22, 2:41 PM CSTSevere Thunderstorm WarningBMXTallapoosa34 min
Feb 22, 3:13 PM CSTSevere Thunderstorm WarningBMXTallapoosa17 min
Feb 22, 3:19 PM CSTSevere Thunderstorm WarningBMXChambers56 min
Feb 22, 4:13 PM CSTSevere Thunderstorm WarningBMXChambers32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.